Alert archive / Colorado / Tornado Warnings in 2024

Tornado Warning 28, NWS Goodland, KS

August 13, 2024Yuma County, Colorado

NWS Goodland, KS issued this tornado warning at Aug 13, 2024, 7:36 PM MDT for Yuma County, Colorado. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2024, 7:36 PM MDT (01:36 UTC)
Expired
Aug 13, 2024, 7:49 PM MDT
In force
13 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Yuma County, CO

The radar

The Goodland radar (KGLD), 106 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 4:52 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.6 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2024-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 608 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2024-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
608 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

815 
WFUS53 KGLD 140136
TORGLD
COC125-140200-
/O.NEW.KGLD.TO.W.0028.240814T0136Z-240814T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
736 PM MDT Tue Aug 13 2024

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  West central Yuma County in northeastern Colorado...

* Until 800 PM MDT.

* At 736 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 11 miles north of Cope, or 20 miles south of Yuma,
  moving northeast at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  west central Yuma County, including the following locations...
  Abarr.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3994 10280 4000 10273 3988 10251 3974 10280
TIME...MOT...LOC 0136Z 228DEG 22KT 3983 10279 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Alexander
2 follow-up statements
106 
WWUS53 KGLD 140146
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
746 PM MDT Tue Aug 13 2024

COC125-140200-
/O.CON.KGLD.TO.W.0028.000000T0000Z-240814T0200Z/
Yuma CO-
746 PM MDT Tue Aug 13 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM MDT FOR WEST
CENTRAL YUMA COUNTY...

At 746 PM MDT, a severe thunderstorm capable of producing a tornado
was located 15 miles northeast of Cope, or 17 miles south of Yuma,
moving northeast at 25 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Abarr.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3977 10273 3988 10278 3997 10268 3988 10251
TIME...MOT...LOC 0146Z 240DEG 24KT 3986 10271 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Alexander
253 
WWUS53 KGLD 140149
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
749 PM MDT Tue Aug 13 2024

COC125-140158-
/O.CAN.KGLD.TO.W.0028.000000T0000Z-240814T0200Z/
Yuma CO-
749 PM MDT Tue Aug 13 2024

...THE TORNADO WARNING FOR WEST CENTRAL YUMA COUNTY IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However, hail, gusty 
winds and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
northeastern Colorado.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Goodland.

Remember, a Severe Thunderstorm Warning still remains in effect for
Yuma county until 9 PM MT

&&

LAT...LON 3977 10273 3988 10278 3997 10268 3988 10251
TIME...MOT...LOC 0146Z 228DEG 22KT 3987 10270 

$$

Alexander

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Aug 13, 5:20 PM MDT, 2 hours 16 minutes earlier. Its key messages:

  • Another round of strong to severe storms this evening currently favoring north of I-70; all hazards are possible, including flooding.
  • 90 degree high temperatures look to return for most of the next week.
Area forecast discussion, Aug 13, 5:20 PM MDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
520 PM MDT Tue Aug 13 2024

.KEY MESSAGES...

- Another round of strong to severe storms this evening
  currently favoring north of I-70; all hazards are possible,
  including flooding.

- 90 degree high temperatures look to return for most of the
  next week.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 1159 AM MDT Tue Aug 13 2024

Dense cloud cover is persisting throughout most of the Tri-
State area, but southwesterly winds are slowly clearing it out.
Central portions of the CWA can expect some direct sunlight in
the afternoon, but the far northeastern CWA will likely remain
cloudy all day.

Jumping right into the severe thunderstorm threat today, it
appears we will have two separate forcing mechanisms firing off
the storms that will eventually merge into one. Nearly all CAMs
are showing a very similar development this evening with timing
and specific parameters being slightly different between the
models. As a result, confidence is fairly high regarding the
early storm track.

The area that looks to fire off first will be in the
south-central or southwestern CWA, starting around 0-1Z. The
850mb LLJ looks to spark a few (2-5) isolated storms that will
move to the northeast. Looking at 16Z HRRR and 12Z NAMNEST
sounding for the south-central CWA at 2Z, all hazards will be
possible. Effective inflow layer, 0-1 km, and 0-3km shear are
around 25 kts and EBWD is around 45 kts. PWATS are 1.5+ inches
and MLCAPE is around 2650 J/kg. If these storms are able to form
free of any competing updrafts and not cluster together, hail
up to 2 inches would be possible, as would a tornado or two.
The hail threat will be severely limited by the 16,000-18,000
foot moist melting layer, but that increases the potential for
torrential rainfall. Storm motion looks to be around 35+ kts
and these look to be isolated cells or clusters, so the threat
for training storms causing flash flooding is low. These storms
will likely (90% confidence) be ingested by the the second wave
of storms from the east around 4Z.

The second wave of storms will be more widespread and look to
form to the west of the CWA and move east-northeast into the
CWA. These storms will be forced by a lee low ejecting off of
the Rockies. These storms will be in more of a linear
formation. These storms look to enter the western CWA around
1-2Z, absorb the first storms around 4Z, and proceed across the
northern half of the CWA. The storms look to last all night, but
the best time for severe weather to occur from this second wave
will be between 3-7Z. As far as hazards, 70 MPH winds, 1 inch
hail, and a brief QLCS tornado will all be possible. A sounding
from the 16Z HRRR and 12Z NAMNEST in northern Yuma county for 3Z
show around 1,600 J/kg of MLCAPE, PWATS near 1.6 inches, and
EBWD around 30 kts. 0-3 shear looks to be around 20-25 kts from
the south, which is nearly parallel to the orientation of the
storm, lowering confidence on the QLCS tornado potential. The
motion of these storms is concerning for flooding reasons. While
the system as a whole will be progressing to the east-
northeast, the downshear motion will be from the southwest, the
orientation of the line itself. This causes a setup for training
storms to occur, potentially leading to flash flooding. Much
like the first wave of storms, the melting height looks to be
above 15,000 feet and very moist, allowing very efficient hail
melting and warm weather precipitation processes to occur,
increasing the potential for flooding.

Following the storms, the winds are expected to be light and
variable, which will allow fog to form, much like the past few
days. Currently, the northeastern 1/3 of the CWA looks to get
to worst fog, likely dropping down to less than a mile of
visibility. This fog will limit overnight cooling and keep
temperatures in the 60s across the CWA.

Tomorrow morning, as stratus and fog linger throughout much of
the CWA, a mid-level ridge will begin moving into the area.
This will work to lift the fog and stratus from west to east
throughout the day. High temperatures will warm into the upper
80s.

Tomorrow afternoon and early evening, another shortwave will
eject off the Rockies and give us another wave of storms across
the CWA. We could see some severe weather with these storms,
with wind being the primary threat and hail as a secondary
threat. Storms look to enter the northwestern CWA around 0Z and
move southeast through the CWA, exiting around 14Z. Low
temperatures tomorrow night look to cool into the mid 50s to
lower 60s.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 1159 AM MDT Tue Aug 13 2024

The upper level ridge is forecast to build over the Southern CONUS
during this period, eventually building over the forecast area by
the weekend.  During this timeframe numerous upper level short wave
troughs will move around the ridge and over the forecast area. While
the weather pattern will be active, confidence for severe weather
goes down as the center of the ridge moves over the forecast area.
However this does not mean severe weather will not occur, just that
confidence is low for it to occur.  As the ridge center moves closer
to the forecast area precipitation chances fall into the weekend due
to the storm track being pushed north of the forecast area.

GEFS and ECMWF ensembles both show a better potential for
precipitation Friday than any other day for this timeframe.  The
ECMWF is more over Southwest Kansas while the GEFS is along the
KS/NE border.  Based on the current GFS and ECMWF model run the
ECMWF ensemble seems to be the most representative with the location
of the precipitation chances.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 515 PM MDT Tue Aug 13 2024

KGLD...VFR conditions are expected through about 01z with winds
from the southeast around 12kts. From 02z-14z, sub VFR
conditions are expected. There is a threat for thunderstorms
impacting the terminal from 02z-08z with reduced visibilities
due to heavy rainfall and stratus that moves in. Winds generally
variable at speeds under 10kts. After 15z, VFR conditions are
forecast with winds from the west to northwest at speeds up to
11kts.

KMCK...VFR conditions are expected through 04z with winds from
the southeast up to 10kts. From 05z-15z, sub VFR conditions are
expected due to thunderstorms and stratus over the terminal.
After 16z, VFR conditions return with winds from the west up to
10kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...CA
LONG TERM...JTL
AVIATION...99
Hazardous weather outlook, Aug 13, 5:01 PM MDT, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
501 PM MDT Tue Aug 13 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141200-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
501 PM MDT Tue Aug 13 2024 /601 PM CDT Tue Aug 13 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe thunderstorms are anticipated through 1 AM MDT (2 AM
CDT) for much of the area. The primary hazards include hail up to two
inches in diameter, wind gusts to 70 mph, and very heavy rainfall
that could produce flash flooding. This is also a threat for a
tornado or two.

Fog is likely to develop as well and dense fog is possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Isolated severe thunderstorms are possible across the Tri-State area
Wednesday afternoon and into the evening. Potential hazards include
70 MPH wind gusts and 1 inch hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed. We would appreciate reports of
severe weather via telephone and social media.

In the hours before

Local storm report, Aug 13, 5:58 PM MDT, 1 hour 38 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
558 PM MDT Tue Aug 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     Tstm Wnd Gst     1 SW Horace             38.47N 101.80W
08/13/2024  M56 MPH          Greeley            KS   Public

            KKSTRIBU11.

&&

JTL
Special weather statement, Aug 13, 6:19 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Goodland KS
619 PM MDT Tue Aug 13 2024

KSZ027-028-041-042-140045-
Wichita KS-Wallace KS-Greeley KS-Logan KS-
619 PM MDT Tue Aug 13 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WICHITA...
SOUTHEASTERN WALLACE...SOUTHWESTERN LOGAN AND NORTHEASTERN GREELEY
COUNTIES THROUGH 645 PM MDT/745 PM CDT/...

At 619 PM MDT/719 PM CDT/, Doppler radar was tracking a strong
thunderstorm 12 miles northwest of Leoti, moving northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northwestern
Wichita, southeastern Wallace, southwestern Logan and northeastern
Greeley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 100 AM MDT/200 AM
CDT/ for west central Kansas.

&&

LAT...LON 3846 10152 3857 10170 3895 10140 3878 10112
TIME...MOT...LOC 0019Z 217DEG 33KT 3858 10156

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JRM
Local storm report, Aug 13, 6:43 PM MDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
643 PM MDT Tue Aug 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     Hail             1 SSW Caruso            39.32N 101.82W
08/13/2024  M0.88 Inch       Sherman            KS   Trained Spotter

            nickel size hail lasting 3-4 minutes.

&&

JTL
Local storm report, Aug 13, 6:57 PM MDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
657 PM MDT Tue Aug 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     Hail             6 NNW Goodland          39.42N 101.77W
08/13/2024  E1.00 Inch       Sherman            KS   Trained Spotter

            hail ranged from penny to nickel in size.

&&

JTL
Special weather statement, Aug 13, 7:05 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Goodland KS
805 PM CDT Tue Aug 13 2024

KSZ028-140130-
Logan KS-
805 PM CDT Tue Aug 13 2024

...STRONG THUNDERSTORMS WILL IMPACT LOGAN COUNTY THROUGH 830 PM
CDT...

At 805 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Russell Springs to 11 miles
west of Scott State Lake. Movement was northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Russell Springs around 810 PM CDT.
  Winona around 815 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northwestern and west central Kansas.

&&

LAT...LON 3891 10139 3914 10126 3913 10082 3897 10081
      3886 10082 3870 10100 3870 10120
TIME...MOT...LOC 0105Z 211DEG 34KT 3891 10131 3871 10113

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JRM
Special weather statement, Aug 13, 7:30 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Goodland KS
830 PM CDT Tue Aug 13 2024

KSZ014-028-029-140200-
Gove KS-Thomas KS-Logan KS-
830 PM CDT Tue Aug 13 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN THOMAS...
NORTHEASTERN LOGAN AND NORTHWESTERN GOVE COUNTIES THROUGH 900 PM
CDT...

At 830 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Russell Springs, or 14 miles southwest of Oakley,
moving northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern
Thomas, northeastern Logan and northwestern Gove Counties.

This includes Interstate 70 in Kansas between mile markers 72 and 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northwestern and west central Kansas.

&&

LAT...LON 3906 10118 3923 10072 3913 10072 3913 10068
      3892 10060 3882 10101
TIME...MOT...LOC 0130Z 244DEG 30KT 3893 10098

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

JRM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 6:54 PM MDTSevere Thunderstorm WarningGLDYuma51 min
Aug 13, 7:17 PM MDTTornado WarningGLDYuma13 min
Aug 13, 7:39 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma81 min
Aug 13, 7:47 PM MDTAreal Flood AdvisoryGLDYuma6 hr
Aug 13, 8:08 PM MDTSevere Thunderstorm WarningGLDYuma52 min
Aug 13, 8:47 PM MDTAreal Flood AdvisoryGLDYuma5 hr
Aug 13, 9:14 PM MDTSevere Thunderstorm WarningGLDYuma31 min

Nearby

Tornado Warnings in Colorado, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.